Article Text

Download PDFPDF
Incidence and associated risk factors of antituberculosis drug-induced hepatotoxicity among hospitalised patients in Wuhan, China
  1. Na Xu1,
  2. Jing Xiang Yang2,
  3. Jian Yang1
  1. 1Department of Pharmacy, Renmin Hospital of Wuhan University, Wuhan, Hubei, China
  2. 2Department of Pharmacy, Wuhan Children's Hospital, Tongji Medical College, Huazhong University of Science & Technology, Wuhan, Hubei, China
  1. Correspondence to Dr Jian Yang, Department of Pharmacy, Renmin Hospital of Wuhan University, Wuhan 430060, China; 1409718181{at}qq.com

Abstract

Objective To analyse the incidence and risk factors of hepatotoxicity induced by antituberculosis (anti-TB) drugs in Renmin Hospital of Wuhan University, and to provide evidence for clinical prevention and treatment of anti-TB drug damage.

Methods A retrospective analysis of patients who received first-line anti-TB drugs from January 2016 to December 2018 in Renmin Hospital of Wuhan University was conducted. Univariate analysis and binary logistic regression analysis with the forward stepwise method were used to assess the risk factors associated with hepatotoxicity induced by anti-TB drugs.

Results Of the 1603 patients treated with anti-TB drugs, only 1115 patients met the inclusion criteria and 42 subjects developed anti-TB drug-induced hepatotoxicity (ATDH). Significant differences (p<0.05) were seen in age (p=0.042), hypertension (p=0.021), treatment duration (p=0.000) and therapeutic regimen (p=0.001) between the non-ATDH and ATDH groups. Regression analysis further indicated that treatment duration (OR 1.053, 95% CI 1.031 to 1.076, p=0.000) and therapeutic regimens such as isoniazid (H), rifampicin (R), pyrazinamide (Z) and streptomycin (S) (HRZS) (OR 5.751, 95% CI 2.318 to 14.267, p=0.000), HRZ (OR 3.546, 95% CI 1.449 to 8.676, p=0.006) and RZ (OR 12.243, 95% CI 1.181 to 126.862, p=0.036) were risk factors for ATDH.

Conclusion The incidence of ATDH in this study was 3.77%, which was lower than that of other hospital-based studies. Treatment duration and therapeutic regimen might be potential risk factors for ATDH during anti-TB therapy in hospital. Among these therapeutic combination regimens, HRZS, HRZ and RZ could significantly increase the occurrence of ATDH when used as anti-TB therapy, while isoniazid, rifampicin and ethambutol (HRE) might be safer.

  • drug-related side effects and adverse reactions
  • drug monitoring
  • pharmacy service
  • hospital
  • public health
  • pulmonary medicine

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.